Vermont, 2008Flash Flood in Vermont, August 1 to 2, 2008
August 1 to 2, 2008 · NWS BTV · 1 event in 1 county or zone
On August 1st, an area of low pressure moved across central Vermont which provided the focus for thunderstorms during the late afternoon and night time hours. In addition, westerly flow in the mid and upper levels of the atmosphere steered thunderstorms repeatedly over the same locations (called training) in Washington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 1st, an area of low pressure moved across central Vermont which provided the focus for thunderstorms during the late afternoon and night time hours. In addition, westerly flow in the mid and upper levels of the atmosphere steered thunderstorms repeatedly over the same locations (called training) in Washington County.
Localized rainfall of upwards of 3 inches of rain fell in the Northfield Mountain Range. Excessive runoff from the heavy rainfall led to flash flooding in the form of washed out roads in Barre and Moretown during the overnight of August 1st into August 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 7:03 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 1, 7:03 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
803 PM EDT FRI AUG 1 2008
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL REMAIN OVER THE AREA THROUGH
TONIGHT...RESULTING IN A FEW SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND DURING THE EARLY EVENING. MORE WIDESPREAD
SHOWER ACTIVITY IS EXPECTED OVER THE WEEKEND AS A STRONGER AREA
OF LOW PRESSURE MOVES EAST ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 755 PM EDT FRIDAY...A QUICK UPDATE TO THE FORECAST TO PUT
THUNDERSTORMS IN FOR THE OVERNIGHT. WATER VAPOR SHOWING SHORTWAVE
TROF MOVING OVER AREA...AND LEFT FRONT QUAD OF UPPER JET OVER AREA
AS WELL. ALSO UPDATED TEMPS WITH LATEST LAV GUIDANCE...OTHERWISE
NO CHANGES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 400 PM EDT FRIDAY...LARGE CUTOFF LOW WILL MAKE ITS WAY
SOUTHEAST AND CUTOFF OVER OUR AREA THIS WEEKEND. CHANCE OF
SHOWERS WILL START IN OUR WESTERN ZONE SATURDAY MORNING AND
OVERSPREAD THE REGION BY SATURDAY AFTERNOON. HAVE GONE WITH
CATEGORICAL POPS BECAUSE OF HIGH MODEL CONTINUITY AND CURRENT
TRENDS OF THE UPPER LOW WHICH IS NOW CENTERED NORTH OF THE GREAT
LAKES. WIDESPREAD RAIN SHOWERS ARE EXPECTED AND HAVE MENTIONED
CHANCE FOR THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THIS SYSTEM WILL CONTINUE TO AFFECT THE AREA
SATURDAY NIGHT AND INTO SUNDAY BEFORE LOW TRACKS NORTH AND
EAST...THEN OFF THE COAST OF NEW ENGLAND BY SUNDAY NIGHT. HIGH
TEMPERATURES THIS WEEKEND WILL BE SLIGHTLY BELOW NORMAL BECAUSE
OF CLOUDS AND SHOWERS...JUST IN THE UPPER 70S. OVERNIGHT LOWS
WILL BE SLIGHTLY ABOVE NORMAL...IN THE LOWER 60S. BY THE TIME THE
ROUGHLY 36 HOURS OF SHOWERS HAS ENDED A HALF AN INCH TO AN INCH
AND A HALF OF QPF IS EXPECTED. HYDRO CONCERNS WILL BE CONSIDERED
AND MONITORED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 245 PM EDT FRIDAY...FOR THE THIRD DAY IN A ROW EXCELLENT
CONTINUITY EXISTS BETWEEN THE GFS AND THE ECMWF WITH RESPECT TO
SYNOPTIC SCALE FEATURES. IN ADDITION...ENSEMBLE DATA SHOWS ALL
MEMBERS VERY SIMILAR AND THIS JUST ADDS EVEN MORE CONFIDENCE TO
POSITIONING OF SYNOPTIC SCALE FEATURES. LOOK FOR UPPER TROUGH
AXIS TO BE EAST OF THE REGION MONDAY...BUT EASTERN HALF OF THE
FORECAST AREA WILL STILL SEE SOME CHANCE OF SHOWERS GIVEN CLOSER
PROXIMITY TO THE TROUGH. OTHERWISE...LOOK FOR NORTHWEST FLOW
ALOFT TO DEVELOP MONDAY NIGHT WITH FLOW GRADUALLY BACKING TO THE
WEST ON TUESDAY. THIS SHOULD BE A RELATIVELY DRY PERIOD. THIS
WILL BE A SHORT LIVED SITUATION AS STRONGER UPPER TROUGH BEGINS
TO GET CARVED OUT OVER THE EASTERN GREAT LAKES AND THIS WILL PUT
THE REGION IN SOUTHWEST FLOW ALOFT AND INCREASING DYNAMIC SUPPORT
FOR SHOWERS AND THUNDERSTORMS. THUS WILL NEED TO INCLUDE A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE WEDNESDAY THROUGH FRIDAY TIME
FRAME ALONG WITH TEMPERATURES SLIGHTLY BELOW SEASONAL NORMALS.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...ANOTHER UPPER LEVEL TROUGH WILL MOVE OVER THE
AREA DURING THIS PERIOD ALLOWING FOR MORE SHRA/TSTMS...WITH VFR
TEMPO IFR CONDITIONS IN ANY SHOWER ACTIVITY. SHOWER ACTIVITY WILL
BE SCATTERED IN NATURE OVER THE NORTHERN HALF OF THE CWA
TONIGHT...SO WENT WITH TEMPO SHOWER ACTIVITY IN ALL TAFS EXCEPT
KRUT. OVERALL LOOKING AT LIGHT WINDS AND THIS SHOULD LEAD TO SOME
PATCHY FOG...ESPECIALLY AT KSLK AND KMPV WHERE FOG WILL LIKELY
RESULT IN LIFR CONDITIONS BETWEEN 08Z AND 12Z. AFTER 12Z...VFR
CONDITIONS WILL BE PREDOMINATE WITH UPPER TROUGH APPROACHING THE
REGION...EXPECT SOME SHOWERS TO DEVELOP AFTER 15Z...BUT THE
GREATEST IMPACT TO AVIATION OPS WILL BE AFT 20Z AS SHOWER ACTIVITY
BECOMES MORE WIDESPREAD. COULD HAVE PREDOMINATE MVFR CONDITIONS BY
THE END OF THIS PERIOD.
00Z SATURDAY THROUGH WEDNESDAY...ABOUT A 12 HOUR PERIOD OF RAIN IS
EXPECTED SATURDAY NIGHT WITH THE PRECIPITATION FAIRLY WIDESPREAD.
THIS WILL LEAD TO MVFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES. THESE CONDITIONS SHOULD LAST INTO SUNDAY MORNING AND
THAT IS WHEN THE UPPER TROUGH WILL EXIT THE REGION. THUS IMPROVING
CONDITIONS ARE EXPECTED BY SUNDAY NIGHT THROUGH THE FIRST HALF OF
MONDAY. VFR CONDITIONS ARE EXPECTED THROUGH THIS PERIOD...EXCEPT
FOR EVENING FOG...BUT MAY GO BRIEFLY MVFR MONDAY AFTERNOON AS SOME
SHOWERS DEVELOP. DRY WEATHER IS EXPECTED FOR TUESDAY...BUT THEN
ANOTHER LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO
THE REGION AND BRING BACK THE THREAT FOR MORE PRECIPITATION. THIS
WILL RESULT IN A RETURN TO MVFR CONDITIONS BY WEDNESDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JAN
NEAR TERM...HANSON
SHORT TERM...JAN
LONG TERM...EVENSON
AVIATION...EVENSON/DUMONT
Hazardous weather outlook, Aug 1, 2:43 AM EST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT FRI AUG 1 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-020745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 5:58 PM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
658 PM EDT FRI AUG 1 2008
NYZ035-VTZ001-002-005-006-008-017-020000-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ESSEX-GRAND ISLE-WESTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON AND
WINOOSKI
658 PM EDT FRI AUG 1 2008
AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM MALLETTS BAY TO SHELBURNE POINT...
MOVING EAST AT 17 MPH.
THUNDERSTORMS WILL BE NEAR WINOOSKI...COLCHESTER BY 710 PM...NEAR
HINESBURG...ESSEX JUNCTION BY 720 PM...NEAR WESTFORD...WILLISTON BY
730 PM...NEAR RICHMOND...JERICHO BY 740 PM...NEAR HUNTINGTON AND
JONESVILLE BY 750 PM.
THE THUNDERSTORMS WILL PRODUCE 30 TO 40 MPH WIND GUSTS AND DEADLY
LIGHTNING. SEEK SHELTER INDOORS.
HANSON
Special weather statement, Aug 1, 6:56 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
756 PM EDT FRI AUG 1 2008
VTZ002-003-005-006-016-017-020100-
LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-WESTERN
FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...MORRISVILLE
756 PM EDT FRI AUG 1 2008
AT 748 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORMS OVER UNDERHILL STATE PARK...MOVING EAST AT
20 MPH.
THE THUNDERSTORM WILL BE 9 MILES SOUTH OF WATERVILLE BY 810 PM...5
MILES SOUTH OF JOHNSON BY 830 PM...NEAR MORRISVILLE...HYDE PARK BY
840 PM...9 MILES SOUTH OF EDEN BY 850 PM AND NEAR WOLCOTT BY 900 PM.
THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING...WIND
GUSTS OF 30 TO 40 MPH...AND VERY HEAVY RAIN. SEEK SAFE SHELTER
INSIDE A BUILDING OR VEHICLE. MOTORIST SHOULD USE CAUTION DUE TO
PONDING OF WATER ON ROADWAYS.
DD
Flash Flood, Washington
- When
- August 1, 10:45 PM EST to August 2, 12:45 AM EST
- Where
- Washington County, 2.91 mi SE of Middlesex to 1.01 mi S of Middlesex
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 44.269, -72.640
Excessive runoff from heavy thunderstorm rains washed out several dirt roads and damaged others in Berlin (Muzzy, West Hill and Chase roads)|and Moretown (Jones Brook road).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Indiana, August 1, 2008$100,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130598.